Adverse Effects of Drugs
Non-specific side-effects of immunosuppression include a higher risk of malignancy and infection, particularly opportunistic infections. All immunosuppressants also have dose-dependent specific side-effects.
Calcineurin Inhibitors (CNIs)
Both cyclosporine and tacrolimus have significant side-effects that are hazardous to the graft and patient. Most importantly, both are nephrotoxic, and long-term use is a major cause of chronic allograft dysfunction, eventually leading to graft loss or severe chronic kidney disease in recipients of non-renal organs.
Although cyclosporine-A microemulsion (CsA-ME) has proven efficacy and safety, it is a 'critical-dose' drug, so that any deviations from exposure can lead to severe toxicity or failure of efficacy. The demonstration of bioequivalence in healthy volunteers according to standard criteria is not sufficient evidence to support treatment of all renal allograft recipients with generic formulations of cyclosporine. Until more data are available, the patient and physician prescribing generic cyclosporine formulations must be aware of potential differences in exposure, maximal drug concentration, variability and food effects. Precautions (e.g., close surveillance and determination of drug levels) should be instituted after conversion from one cyclosporine formulation to another.
Cyclosporine causes hypercholesterolaemia, hypertension, gum hypertrophy, constipation, hirsutism and acne. Therapeutic drug monitoring is mandatory because of its narrow therapeutic window and the potential for drug-to-drug interaction.
Use of tacrolimus is associated with diabetes, neurological side-effects (tremor, headache), hair loss, gastrointestinal side-effects (e.g., diarrhoea, nausea, vomiting) and hypomagnesaemia. In combination with a mycophenolate, it may also more often cause over-immunosuppression, namely polyoma nephritis. Because of its narrow therapeutic window and the potential for drug-to-drug interaction, tacrolimus should be monitored using trough levels, which provide a reasonable estimate for exposure.
Mycophenolic acid (MPA) inhibits bone marrow function and may cause gastrointestinal side-effects particularly diarrhoea. Other side-effects include the potential for over-immunosuppression, especially a higher incidence of cytomegalovirus (CMV) infections and severe CMV disease, and a higher incidence of polyoma nephropathy, especially when mycophenolate is combined with tacrolimus. Regular monitoring for polyoma is recommended in patients given MPA combined with tacrolimus.
Corticosteroids have a large number of side-effects, especially with long-term use.
Inhibitors of the Mammalian Target of Rapamycin (m-TOR)
m-TOR inhibitors exhibit dose-dependent bone marrow toxicity. Other potential side-effects include hyperlipidaemia, oedema, development of lymphocoeles, wound-healing problems, pneumonitis, proteinuria, and impaired fertility. When combined with CNIs, pneumocystis prophylaxis is mandated, e.g., low-dose cotrimoxazole. Most importantly, combination therapy with CNIs aggravates CNI-induced nephrotoxicity, although m-TOR inhibitors themselves are non-nephrotoxic. Therapeutic monitoring of trough levels is recommended because of the narrow therapeutic window and the risk of drug-to-drug interactions. Emerging side-effects including proteinuria and infertility warrant an individual and cautious approach.
T-cell Depleting Agents
Induction therapies with T-cell depleting agents carry an increased risk of postoperative opportunistic infections and cancer, especially post-transplant lymphoproliferative disease.